Tornadoes · United States · Indiana · 2017

EF1 tornado, South Washington to Cannelburg, Indiana, March 1, 2017

From South Washington to Cannelburg, this EF1 tornado ran 0.0 miles across Daviess County on March 1, 2017, touching down at 5:10 AM EST and reaching 30 yards wide. It killed nobody, and did $35,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 1, 2017
Touchdown
5:10 AM EST (10:10 UTC)
Lifted
5:11 AM EST (10:11 UTC)
On the ground
1 minutes
Path length
0.0 miles (0.1 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$35,000
County
Daviess County
Touchdown point
38.644, -87.001
Lift-off point
38.645, -87.001
Record number
1703010410-01

The damage survey

10 damage points were recorded along this path by NWS IND and NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.

  • Double Garage Doors Blown in, Exterior walls of Gargage Collasped and blown out.
  • Swath of Large trees had trunks snapped at elevated heights. 2 trees uprooted.
  • Collasped Metal Power Line tower. Tower was a two-legged base.
  • Unattached Garage Lifted off foundation and moved. Garage doors blown in. Garage may not have been bolted to the foundation.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A low pressure system brought very warm and unstable air for late February and early March to central Indiana. The result was severe thunderstorms and 7 tornadoes from the 28th of February to March 1st. A surface frontal system interacted with an unstable and high shear environment to produce the severe weather.

The parent storm was moving southeast at 60 mph through southwest Daviess County, with a brief spin-up occurring along the line. This EF-2 tornado, with winds of approximately 113 mph, did damage that included walls blown out of a garage that was attached to a home, along with the destruction of a pole barn.

This EF-2 tornado was on the ground intermittently throughout the 1.52 mile path. The maximum wind associated with this tornado was approximately 125 mph. Early on, a swath of trees were snapped at elevated heights. Later, two very large trees were snapped and a metal power line truss collapsed.

This EF-1 tornado, with winds estimated at 110 mph, produced damage at this location that included moving an unattached, not anchored garage off it's foundation a few feet. Also, a camper was lifted and blown approximately 30 yards, hitting the house and then destroyed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
00:00 UTC14:14 UTCFlash Flood WatchIND
02:30 UTC10:00 UTCTornado WatchIND

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:42 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Mar 1, 3:20 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 1, 3:20 AM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
320 AM EST Wed Mar 1 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 220 AM EST Wed Mar 01 2017

Severe thunderstorm threat will remain through noon today. Then, a
strong cold front will move through the area and bring colder
temperatures to the area. Northern locales could see a brief mix of
rain to snow this evening, before an upper system to the eastern
Great Lakes. After that, a clipper systems could bring rain or snow
showers to all or parts of the area Thursday afternoon and night and
again Friday night. Meanwhile, warmer and dry weather is expected
the rest of the weekend with the next chance of showers early next
week as another low pressure system approaches from the west.

&&

.NEAR TERM /Today and Tonight/...
Issued at 220 AM EST Wed Mar 01 2017

Main focus continues to be on the severe threat through late
morning. Tornado Watches 48 and 49 remain in effect for Indianapolis
and south through 5 am and north of Indianapolis through 7 am.

Latest radar trends and High Resolution Rapid Refresh reflectivity
progs suggest the squall line will reach Indianapolis and Terre
Haute around 10z and our far southern tier around 12z. All types of
severe are still on the table, although instability was really
dropping off, lending low confidence in widespread damage.

The front should move through 12z-17z which should put an end to the
thunder threat in general. Although, trailing upper trough could
generate a few showers, especially north. Could even see a few
flakes of snow briefly mix in far north during the evening before
the precipitation ends with the exiting trough.  Temperatures will
plummet late this afternoon and tonight in the wake of the cold
front, a twisted irony to the first day of meteorological Spring.
Overnight in the upper 20s and lower 30s per conshort look good.

&&

.SHORT TERM /Thursday through Friday night/...
Issued at 220 AM EST Wed Mar 01 2017

Main focus for the short term will be on timing of a pair of Alberta
clippers that are headed our way. Deterministic models in good
agreement that the first of these will move across Thursday night
and bring precipitation chances to northern parts of the forecast
area Thursday afternoon and the rest of the forecast area by
Thursday evening. After another brief break, another clipper will
bring precipitation chances in Friday night. The first one should
start off as rain and mix with or change to snow Thursday night from
north to south. The second, looks like snow for entire event. Either
way, looks like either way any accumulation would be minor.

Superblend below normal temperatures look good based on low level
thermals and expected. Friday looks to be the coldest day with highs
only in the mid 30s to lower 40s.

&&

.LONG TERM /Saturday through Tuesday Night/...

Issued at 256 AM EST Wed Mar 1 2017

The above normal temperatures will return on Saturday and persist
for the duration of the extended period. Highs will climb back
into the 60s with lows generally in the 40s. Meanwhile, dry
conditions will prevail on Saturday and Sunday, but latest
Superblend initialization has increasing pops by Sunday night as
the next system enters the Upper Midwest. Rain chances will only
increase further on Monday as moisture is drawn in ahead of the
aforementioned system. As of now, there is no mention of thunder
in the forecast, but this will continue to be monitored. Rain will
taper off from west to east on Monday night with most of the
forecast area dry by Tuesday morning.

&&

.AVIATION /Discussion for the 010900Z IND TAF Update/...
Issued at 320 AM EST Wed Mar 01 2017

Squall line is closing in and should move through 09z-10z with gusts
to 45 knots or less per latest trends.

Previous discussion follows...
Issued at 1226 AM EST Wed Mar 01 2017

Potential for severe weather continues overnight. One and possibly
two squall lines, will move over the terminals overnight per radar
trends and the HRRR reflectivity progs. So have tempo IFR conditions
in thunderstorms with hail and gusts to near 50 knots through 12z.
Then, cold front should move through 12z-14z. After that, kept VCSH
in for a several hours with the trailing upper trough still to the
west. Ceilings should be borderline MVFR and VFR through the
remainder of the TAF period. Confidence in exact timing related to
thunderstorms is low but in trends is moderate or better.

Winds will shift from southwest to west behind lines and the cold
front and gust to 30 knots at times.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM EST this afternoon for INZ067>072.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....TDUD
AVIATION...MK
Hazardous weather outlook, Feb 28, 4:53 PM EST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
453 PM EST Tue Feb 28 2017

INZ028>030-035>039-043>048-051>057-060>065-067>072-012200-
Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-
Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Crawfordsville,
Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
453 PM EST Tue Feb 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Moderate risk for severe weather.

Hazards: Tornadoes...Large Hail...Damaging winds...and heavy rain
causing flooding.

Timing: Severe storms are possible any time tonight, but the highest
threat will be from 10 PM through the nighttime hours.

Discussion: A frontal system will bring showers and thunderstorms to
central Indiana tonight. Some of the storms will be severe, with all
types of severe weather possible. The potential exists for multiple
waves of severe weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There is a Slight Risk of severe weather for the southeast
half of central Indiana on Wednesday morning. Damaging winds, large
hail, and isolated tornadoes are possible along with cloud to ground
lightning and brief heavy rain.

Discussion: Severe weather will likely be ongoing at daybreak
Wednesday as a cold front move east across the area. The severe
threat will diminish across central Indiana by late morning. A
clipper system will move through Thursday night bringing rain and
snow showers to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening through Wednesday morning.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-031-040>042-049-012200-
Carroll-Howard-Madison-Delaware-Randolph-Henry-
Including the cities of Kokomo, Anderson, and Muncie
453 PM EST Tue Feb 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Enhanced Risk for severe weather.

Hazards: Damaging winds...tornadoes...large hail...and heavy rain.

Timing: Severe storms are possible mainly after 10 PM and then
through the night.

Discussion: A frontal system will bring showers and thunderstorms to
central Indiana tonight. Some of the storms will be severe, with all
types of severe weather possible. The potential exists for multiple
waves of severe weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There is a Slight Risk of severe weather for the southeast
half of central Indiana on Wednesday morning. Damaging winds, large
hail, and isolated tornadoes are possible along with cloud to ground
lightning and brief heavy rain.

Discussion: Severe weather will likely be ongoing at daybreak
Wednesday as a cold front move east across the area. The severe
threat will diminish across central Indiana by late morning. A
clipper system will move through Thursday night bringing rain and
snow showers to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this evening through Wednesday
morning..

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 1, 2:14 AM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
214 AM EST WED MAR 1 2017

INZ029-030-036-010745-
Montgomery-Clinton-Tippecanoe-
214 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TIPPECANOE...
SOUTHWESTERN CLINTON AND NORTHERN MONTGOMERY COUNTIES...

At 213 AM EST, a strong thunderstorm was located 13 miles northwest
of Crawfordsville, moving east at 60 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lafayette, Crawfordsville, Shadeland, Mulberry, Darlington, Linden,
Colfax, Clarks Hill, New Richmond and Wingate.

This includes the following highways...
 Interstate 65 between mile markers 155 and 167.
 Interstate 74 between mile markers 30 and 39.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4036 8655 4018 8663 4018 8670 4004 8669
      4001 8671 4013 8709 4026 8709 4037 8707
TIME...MOT...LOC 0713Z 278DEG 51KT 4022 8700

TDUD
Local storm report, Mar 1, 2:30 AM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND GST     2 SW LAFAYETTE          40.41N  86.94W
03/01/2017  M49 MPH          TIPPECANOE         IN   ASOS

&&

BHH
Local storm report, Mar 1, 2:35 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     HAIL             BATTLE GROUND           40.51N  86.84W
03/01/2017  E0.50 INCH       TIPPECANOE         IN   TRAINED SPOTTER

&&

BHH
Local storm report, Mar 1, 2:44 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
244 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     SEYMOUR                 38.96N  85.89W
03/01/2017                   JACKSON            IN   BROADCAST MEDIA

            UTILITY LINES DOWN AND POWER STATION ON FIRE AT 9TH AND
            NORTH OBRIEN... REPORT AND PHOTO RECEIVED FROM VIEWER BY
            TV STATION THEN RELAYED TO NWS. TIME ESTIMATED.

&&

BHH
Special weather statement, Mar 1, 2:46 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
246 AM EST WED MAR 1 2017

INZ030-037>039-010815-
Clinton-Tipton-Boone-Hamilton-
246 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT CLINTON...BOONE...HAMILTON AND
TIPTON COUNTIES...

At 245 AM EST, a strong thunderstorm was located 9 miles east of
Frankfort, moving east at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Frankfort, Noblesville, Lebanon, Tipton, Windfall City, Westfield,
Cicero, Sheridan, Arcadia, Thorntown, Kirklin, Atlanta, Sharpsville,
Michigantown, Kempton, Ulen, Morse Reservoir and Windfall.

This includes Interstate 65 between mile markers 137 and 154.

LAT...LON 4005 8587 4000 8669 4003 8670 4040 8653
      4040 8631 4039 8631 4039 8628 4037 8628
      4037 8624 4040 8624 4040 8586
TIME...MOT...LOC 0745Z 271DEG 61KT 4026 8634

DRT
Special weather statement, Mar 1, 2:53 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
253 AM EST WED MAR 1 2017

INZ036-037-044>046-051>054-010830-
Owen-Clay-Montgomery-Morgan-Putnam-Hendricks-Boone-Parke-Vigo-
253 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VIGO...MORGAN...
HENDRICKS...CLAY...SOUTHEASTERN PARKE...NORTHERN OWEN...SOUTHERN
BOONE...SOUTHEASTERN MONTGOMERY AND PUTNAM COUNTIES...

At 253 AM EST, a strong thunderstorm was located near Brazil, or 7
miles east of Terre Haute, moving east at 55 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Terre Haute, Plainfield, Brownsburg, Zionsville, Martinsville,
Greencastle, Mooresville, Danville, Brazil, Avon, Pittsboro,
Whitestown, Cloverdale, Brooklyn, Prairie Creek, Monrovia,
Seelyville, Clayton, Jamestown and Roachdale.

This includes the following highways...
 Interstate 65 between mile markers 128 and 136.
 Interstate 70 between mile markers 9 and 68.
 Interstate 74 between mile markers 47 and 69.

LAT...LON 4000 8668 4003 8624 3993 8625 3992 8633
      3977 8633 3936 8637 3934 8663 3936 8665
      3934 8666 3926 8760
TIME...MOT...LOC 0753Z 271DEG 61KT 3951 8725

DRT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

10.2 hours before the tornado, 217 km from the path. March 1, 2017.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 687 joules per kilogram, CIN -73, lifted condensation level 887 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 395 square meters per square second, 0 to 6 km bulk shear 72 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-73 J/kg
Surface CAPE
1103 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
72 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

1.8 hours after it, 217 km from the path. March 1, 2017.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93396, lifted condensation level 913 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -47 square meters per square second, 0 to 6 km bulk shear 78 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93396 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
78 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the touchdown began at 10:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
10:00 UTCTORNADO1 W MontgomeryDaviess, INEF1 TORNADO BRIEFLY TOUCHED DOWN SNAPPING A SWATH OF TREES AT MID TRUNK.
10:05 UTCTORNADO1 Sse MontgomeryDaviess, INEF2 TORNADO SNAPPED TWO LARGE TREES AND DESTROYED AN ELECTRICAL POWER LINE TRUSS.
10:10 UTCTSTM WND DMG4 S WashingtonDaviess, INSCHOOL PORTABLE BUILDING BLOWN OFF FOUNDATION... TRAILER DAMAGED NEAR E 400S.
10:10 UTCTSTM WND DMGWashingtonDaviess, INPOWER TRANSMISSION TOWER DOWN... SOUTH OF MONTGOMERY... ALONG OLD US 50. TIME ESTIMATED.
10:10 UTCTSTM WND DMGWashingtonDaviess, INSTORAGE SHED BLOWN OVER. TREES DOWN. POWER OUT. TIME ESTIMATED
10:10 UTCTORNADO1 Se MontgomeryDaviess, INEF1 TORNADO LIFTED AN UNNATACHED GARAGE...NOT ANCHORED...LIIFTED OFF ITS FOUNDATION AND MOVED APPROXIMATETLY 10 YARDS. A CAMPER WAS ALSO LIFTED AN BLOWN APPROXIMATELY 30 YARDS TO DESTRUCTION.
10:20 UTCTSTM WND DMG5 Se ShoalsMartin, IN*** 1 INJ *** LARGE TREE FELL ON HOME. 1 PERSON WITH NON LIFE THREATENING INJURIES. TIME AND LOCATION ESTIMATED.
10:28 UTCTSTM WND DMG2 N HollandDubois, INLARGE TREES BLOWN DOWN AND SNAPPED. ALL FACING EAST.
10:30 UTCTSTM WND DMG2 E MitchellLawrence, IN*** 1 INJ *** 5 TURKEY BARNS DESTROYED... 2 MOBILE HOMES DAMAGED... NEAR SPRING MILL STATE PARK... TIME ESTIMATED.
10:30 UTCTSTM WND DMGBedfordLawrence, INEMERGENCY MANAGER REPORTS TREES DOWN THROUGH THE COUNTY. TIME ESTIMATED.
10:32 UTCTSTM WND GST 612 N JohnsburgDubois, IN.
10:37 UTCTORNADO5 Se Spring Mill StateLawrence, INEF-2 TORNADO CONFIRMED. TORNADO TOUCHED DOWN SOUTHEAST OF MITCHELL AND DAMAGED OR DESTROYED SOME OUTBUILDINGS. ESTIMATED PEAK WIND OF 130MPH WITH A PATH LENGTH OF 0.58 MILES AND A MAX WIDTH OF 25 YARDS. TORNADO CONTINUED
10:38 UTCTSTM WND DMG1 Nw LeipsicOrange, INSTRAIGHT-LINE WINDS DESTROYED AN OUTBUILDING ABOUT 0.5 MILES NW OF LEIPSIC, SCATTERING DEBRIS INTO THE COMMUNITY THAT DAMAGED SEVERAL HOMES. A MICROBURST TORE PART OF THE ROOF OFF ONE HOME, FANNING DEBRIS OUT TO THE EAST
10:38 UTCTORNADO2 Nw SaltilloOrange, IN*** 1 INJ *** THIS IS AN EXTENSION OF THE LAWRENCE COUNTY EF-2 TORNADO THAT BRIEFLY CROSSED INTO ORANGE COUNTY BEFORE LIFTING. THE TORNADO PRODUCED EF-1 LEVEL DAMAGE IN ORANGE COUNTY, DESTROYING TWO MOBILE HOMES. ONE MOB
10:40 UTCTSTM WND DMG2 Wnw ChambersburgOrange, INAN NWS STORM SURVEY IN CONJUNCTION WITH ORANGE COUNTY EMERGENCY MANAGEMENT CONCLUDED THAT STRAIGHT LINE WINDS IMPACTED A NEARLY 2 MILE STRETCH ALONG US 150 SE OF PAOLI, IN. SPORADIC TREE DAMAGE WAS NOTED ACROSS THE COUNT

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of March 1, 2017

38 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 112:30 AM CSTEF0Dallas, MO1.0100$25,000
March 112:35 AM CSTEF1Butler, KY0.890$50,000
March 11:29 AM CSTEF1Johnson, AR0.1200$20,000
March 12:31 AM ESTEF0Highland, OH6.9250$30,000
March 12:40 AM ESTEF0Highland, OH4.5100$10,000
March 12:16 AM CSTEF1Conway, AR1.0250$30,000
March 12:18 AM CSTEF0Conway, AR1.150$40,000
March 12:33 AM CSTEF1Cleburne, AR3.9250$20,000
March 13:38 AM ESTEF1Clermont, OH6.4150$400,000
March 13:13 AM CSTEF1Jackson, AR4.2200$30,000
March 13:20 AM CSTEF1Jackson, AR1.6125$100,000
March 15:00 AM ESTEF2Daviess, IN0.130$40,000
March 15:05 AM ESTEF2Daviess, IN1.530$65,000
March 14:08 AM CSTEF0Jackson, IL4.125$2,000
March 15:30 AM ESTEF1Lawrence, IN0.240$22,000
March 15:37 AM ESTEF2Lawrence, IN0.7251$175,000
March 14:40 AM CSTEF1Mississippi, MO15.2200$400,000
March 15:41 AM ESTEF1Washington, IN5.8100$150,000
March 15:45 AM ESTEF2Jackson, IN0.350$45,000
March 14:51 AM CSTEF0Dyer, TN3.750$50,000
March 16:04 AM ESTEF1Clark, IN0.320$200,000
March 16:05 AM ESTEF1Scott, IN2.112510$250,000
March 15:25 AM CSTEF2Graves, KY1.6200$170,000
March 16:36 AM ESTEF1Henry, KY1.1200$100,000
March 17:03 AM ESTEF0Hamilton, OH1.1350$250,000
March 17:39 AM ESTEF1Highland, OH2.2150$50,000
March 16:57 AM CSTEF1Logan, KY1.675$100,000
March 17:00 AM CSTEF1Williamson, TN10.5250$7.3 million
March 18:16 AM ESTEF1Pike, OH0.6125$30,000
March 17:17 AM CSTEF0Davidson, TN3.1100$55,000
March 17:24 AM CSTEF1Warren, KY2.6125$250,000
March 17:37 AM CSTEF0Wilson, TN3.3100$15,000
March 17:40 AM CSTEF1Wilson, TN7.2200$110,000
March 17:51 AM CSTEF1Smith, TN3.9200$40,000
March 18:04 AM CSTEF1Putnam, TN7.6150$25,000
March 19:07 AM ESTEF1Meigs, OH0.1300$80,000
March 18:35 AM CSTEF1Putnam, TN0.190$10,000
March 14:27 PM ESTEF1Murray, GA2.9150$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.